Cardiogenic shock in a patient with glyphosate-surfactant poisoning

Chi Mo Lin, Cha Po Lai, Te Chao Fang, Chin Lon Lin

Research output: Contribution to journalArticle

12 Citations (Scopus)

Abstract

We present a case of glyphosate-induced cardiogenic shock in a young man. The patient a 26-year-old man, presented with nausea and vomiting 4 hours after attempting suicide by drinking 150 mL of glyphosate surfactant. Cardiogenic shock with accelerated idio-ventricular rhythm on electrocardiography developed after admission. Intravenous injection of epinephrine, atropine, and calcium failed to improve the condition. Over the next 16 hours, the QRS complex gradually narrowed, sinus rhythm returned, and the hemodynamic status improved. Echocardiograms revealed diffuse left ventricular hypokinesis with markedly reduced ejection fraction while the patient was in shock; normal left ventricular function resumed the next day. In this case, the glyphosate surfactant poisoning-induced shock may have been due to transient suppression of the cardiac conduction system and contractility, rather than intravascular hypovolemia.

Original languageEnglish
Pages (from-to)698-700
Number of pages3
JournalJournal of the Formosan Medical Association = Taiwan yi zhi
Volume98
Issue number10
Publication statusPublished - Oct 1999
Externally publishedYes

Fingerprint

glyphosate
Cardiogenic Shock
Surface-Active Agents
Poisoning
Shock
Hypovolemia
Atropine
Left Ventricular Function
Intravenous Injections
Suicide
Nausea
Epinephrine
Drinking
Vomiting
Electrocardiography
Hemodynamics
Calcium

Keywords

  • Cardiogenic shock
  • Cardiovascular suppression
  • Glyphosate-surfactant poisoning
  • Hypovolemic shock

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Cardiogenic shock in a patient with glyphosate-surfactant poisoning. / Lin, Chi Mo; Lai, Cha Po; Fang, Te Chao; Lin, Chin Lon.

In: Journal of the Formosan Medical Association = Taiwan yi zhi, Vol. 98, No. 10, 10.1999, p. 698-700.

Research output: Contribution to journalArticle

@article{106afc4a74ff4c6dbb78da0962aeaf7b,
title = "Cardiogenic shock in a patient with glyphosate-surfactant poisoning",
abstract = "We present a case of glyphosate-induced cardiogenic shock in a young man. The patient a 26-year-old man, presented with nausea and vomiting 4 hours after attempting suicide by drinking 150 mL of glyphosate surfactant. Cardiogenic shock with accelerated idio-ventricular rhythm on electrocardiography developed after admission. Intravenous injection of epinephrine, atropine, and calcium failed to improve the condition. Over the next 16 hours, the QRS complex gradually narrowed, sinus rhythm returned, and the hemodynamic status improved. Echocardiograms revealed diffuse left ventricular hypokinesis with markedly reduced ejection fraction while the patient was in shock; normal left ventricular function resumed the next day. In this case, the glyphosate surfactant poisoning-induced shock may have been due to transient suppression of the cardiac conduction system and contractility, rather than intravascular hypovolemia.",
keywords = "Cardiogenic shock, Cardiovascular suppression, Glyphosate-surfactant poisoning, Hypovolemic shock",
author = "Lin, {Chi Mo} and Lai, {Cha Po} and Fang, {Te Chao} and Lin, {Chin Lon}",
year = "1999",
month = "10",
language = "English",
volume = "98",
pages = "698--700",
journal = "Journal of the Formosan Medical Association",
issn = "0929-6646",
publisher = "Elsevier Science Publishers B.V.",
number = "10",

}

TY - JOUR

T1 - Cardiogenic shock in a patient with glyphosate-surfactant poisoning

AU - Lin, Chi Mo

AU - Lai, Cha Po

AU - Fang, Te Chao

AU - Lin, Chin Lon

PY - 1999/10

Y1 - 1999/10

N2 - We present a case of glyphosate-induced cardiogenic shock in a young man. The patient a 26-year-old man, presented with nausea and vomiting 4 hours after attempting suicide by drinking 150 mL of glyphosate surfactant. Cardiogenic shock with accelerated idio-ventricular rhythm on electrocardiography developed after admission. Intravenous injection of epinephrine, atropine, and calcium failed to improve the condition. Over the next 16 hours, the QRS complex gradually narrowed, sinus rhythm returned, and the hemodynamic status improved. Echocardiograms revealed diffuse left ventricular hypokinesis with markedly reduced ejection fraction while the patient was in shock; normal left ventricular function resumed the next day. In this case, the glyphosate surfactant poisoning-induced shock may have been due to transient suppression of the cardiac conduction system and contractility, rather than intravascular hypovolemia.

AB - We present a case of glyphosate-induced cardiogenic shock in a young man. The patient a 26-year-old man, presented with nausea and vomiting 4 hours after attempting suicide by drinking 150 mL of glyphosate surfactant. Cardiogenic shock with accelerated idio-ventricular rhythm on electrocardiography developed after admission. Intravenous injection of epinephrine, atropine, and calcium failed to improve the condition. Over the next 16 hours, the QRS complex gradually narrowed, sinus rhythm returned, and the hemodynamic status improved. Echocardiograms revealed diffuse left ventricular hypokinesis with markedly reduced ejection fraction while the patient was in shock; normal left ventricular function resumed the next day. In this case, the glyphosate surfactant poisoning-induced shock may have been due to transient suppression of the cardiac conduction system and contractility, rather than intravascular hypovolemia.

KW - Cardiogenic shock

KW - Cardiovascular suppression

KW - Glyphosate-surfactant poisoning

KW - Hypovolemic shock

UR - http://www.scopus.com/inward/record.url?scp=0032723090&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0032723090&partnerID=8YFLogxK

M3 - Article

VL - 98

SP - 698

EP - 700

JO - Journal of the Formosan Medical Association

JF - Journal of the Formosan Medical Association

SN - 0929-6646

IS - 10

ER -